Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS Raleigh, NC

September 6, 1999Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 6, 1999, 11:03 PM EDT for Wayne County, North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1999, 11:03 PM EDT (03:03 UTC)
Expired
Sep 7, 1999, 7:00 AM EDT
In force
8 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1999-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1999-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 070303
FFWRDU
NCC065-191-071100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT MON SEP 6 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN EDGECOMBE COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 700 AM EDT

* AT 1045 PM AREA LAW ENFORCEMENT IN WAYNE AND SOUTHERN EDGECOMBE
COUNTIES CONTINUE TO REPORT MANY ROADS UNDER WATER AND IMPASSIBLE.
FLOOD WATERS ARE SHOWING LITTLE SIGN OF RECEEDING AT THIS TIME.
ADDITIONAL RAINFALL TONIGHT DURING THE EARLY MORNING HOURS ARE
POSSIBLE. AN ADDITIONAL ONE HALF TO THREE QUARTER INCH OF RAIN IS
POSSIBLE BEFORE 1 AM...MAINLY WEST AND NORTH OF GOLDSBORO.

MOTORISTS ARE URGED TO AVOID TRAVEL IN AND NEAR THE WARNED AREAS
TONIGHT IF AT ALL POSSIBLE.

RESIDENTS ARE URGED TO MONITOR LOCAL CREEKS AND STREAMS AND CONSULT
THE LATEST ROAD INFORMATION BEFORE MAKING THEIR MORNING COMMUTES.

*

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

RLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:30 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 6, 9:30 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EDT MON SEP 6 1999

ANYTIME YOU CAN LOOK AND SEE A TIGHT CENTER TO A CIRCULATION OF A
TROPICAL SYSTEM SOME 2 DAYS AFTER LANDFALL... IT WILL LIKELY BE
DOMINATING THE WEATHER. SUCH IS THE CASE TONIGHT. LINE OF
THUNDERSTORMS ALONG THE NORTHEAST PIEDMONT AND EASTERN SECTIONS OF
THE SANDHILLS IS A OUTER BAND TO THE CIRCULATION OF DENNIS. LINE OF
WEAKER SHOWERS AND THUNDERSTORMS FROM TRIAD REGION TO NORTH OF
RALEIGH IS ALSO ASSOCIATED WITH A BAND TO THE CENTER OF DENNIS.

GSO 00 UTC RAOB INDICATES DRY AIR IN THE MID LAYERS AND THUS THUNDER
IN THE OUTERMOST RAIN BANDS OF THE TROPICAL SYSTEM ONLY. THIS RAIN
WILL END OR PASS THROUGH THE CWA EARLY AND WILL KEEP A CHANCE POPS
IN WITH A MENTION THAT IT WILL BE OVER SOON. MINOR TWEAK TO THE
TEMPERATURES OVER NEAR ALBEMARLE.

FOG MAY BECOME A MAJOR PROBLEM LATER TONIGHT AS WINDS ARE GOING TO
CALM AND THE GROUND IS SATURATED IN MOST LOCATIONS.

.RAH...NONE.

CLINE

In the hours before

Local storm report, Sep 6, 6:40 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT MON SEP 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    WILSON                    NC   WIND DAMAGE
09/06/99   WILSON                         EAST OF WILSON ON 42E NEAR
                                          THE LANDFILL...SIDING
                                          BLOWN OFF A HOUSE.
Local storm report, Sep 6, 7:37 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT MON SEP 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    GOLDSBORO                 NC   WIND DAMAGE
09/06/99   WAYNE                          WESTWOOD METHODIST CHURCH
                                          DAMAGED DUE TO WIND.
                                          CHURCH IS ON HWY 70.

0615 PM    PINETOPS                  NC   FLOODING
09/06/99   EDGECOMBE                      ROAD CLOSED DUE TO
                                          FLOODING IN PINETOPS

0656 PM    GOLDSBORO                 NC   FLOODING
09/06/99   WAYNE                          HWY 70 W WEST OF GOLDSBORO
                                          AND OLD SMITHFIELD RD
                                          FLOODED. THESE ROADS ARE
                                          NEAR THE NEUSE RIVER.

0706 PM    GRANTHAM                  NC   1.75 INCH HAIL
09/06/99   WAYNE                          GOLFBALL SIZE HAIL NEAR
                                          GRANTHAM.

0717 PM    GRANTHAM                  NC   1.75 INCH HAIL
09/06/99   WAYNE                          MARBLE TO GOLFBALL SIZE
                                          HAIL REPORTED IN GRANTHAM.
Local storm report, Sep 6, 8:15 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT MON SEP 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    ROSEWOOD                  NC   WIND DAMAGE
09/06/99   WAYNE                          HOME ON 581, 1 MILE WEST
                                          OF ROSEWOOD, REPORTED TIN
                                          ROOF BLOWN OFF HOUSE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:34 PM EDTFlash Flood WarningRAHWayne2 hr
Sep 6, 8:34 PM EDTFlash Flood WarningRAHEdgecombe2 hr
Sep 6, 11:03 PM EDTFlash Flood WarningRAHEdgecombe8 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.